Washington, 2010

High Wind in Washington, December 17 to 18, 2010

December 17 to 18, 2010 · NWS PQR · 2 events in 2 counties and zones

especially along the south Washington coast and interior portions of southwest Washington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong low approaching the coast from the southwest brought strong southerly winds to the Pacific Northwest...especially along the south Washington coast and interior portions of southwest Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 17, 8:35 AM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 17, 8:35 AM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
835 AM PST FRI DEC 17 2010

.SYNOPSIS...A RIDGE OF HIGH PRES OVER THE PACIFIC NW WILL SLOWLY
SHIFT E TODAY. OFFSHORE SURFACE FLOW WILL CONTINUE INTO EARLY SAT AS
HIGH PRES DEVELOPS E OF THE CASCADES. A DEEP UPPER LEVEL LOW PRESSURE
OVER THE E PACIFIC WILL SEND THE FIRST IN A SERIES OF TROUGHS ACROSS
THE REGION TONIGHT AND SAT. WINDY CONDITIONS WILL BE FOUND IN THE
GORGE AND INTO THE N VALLEY...ALONG WITH LOW ELEVATION SNOW POSSIBLE.
AN ACTIVE PATTERN CONTINUES INTO MUCH OF NEXT WEEK. THIS MEANS SNOW
FOR THE MOUNTAINS AND FOOTHILLS...AND THE GORGE... WITH A CHANCE FOR
LOWER ELEVATION SNOW AT TIMES...BUT MAINLY RAIN.

&&

.SHORT TERM..A VERY ACTIVE PATTERN IS GOING TO ENSUE THROUGH THIS
WEEKEND AND CONTINUE THROUGH THE UPCOMING HOLIDAY TRAVEL
WEEK..VISIBLE FOG PRODUCT CONTINUES TO SHOW FOG IN THE CENTRAL AND
SOUTH WILLAMETTE VALLEY THIS MORNING. HAVE UPDATED THE DENSE FOG
ADVISORY AND WILL ALLOW IT TO EXPIRE AT 18Z THIS MORNING...PLEASE
REFERENCE THE DENSE FOG ADVISORY (NPW) FOR MORE DETAILS. FOG IN THE
HOOD RIVER VALLEY IS NOT EXPECTED TO REACH CRITERIA LEVEL THIS
MORNING. SHOWERS WILL REMAIN OFFSHORE TODAY...EXCEPT FOR A SLIGHT
CHANCE OF SHOWERS ALONG THE COAST EARLY TODAY. THIS WILL ALLOW FAIR
AND PARTLY SUNNY CONDITIONS TODAY. THE FIRST SIGNIFICANT SHORTWAVE
WILL ROTATE THROUGH THE PAC NW EARLY SATURDAY MORNING BRINGING THE
POTENTIAL FOR LOW ELEVATION SNOW.

MODELS ARE CONSISTENT IN LIFTING A SHORTWAVE NE THROUGH THE REGION
LATER TONIGHT AND SAT...OPENING UP THE REGION TO PACIFIC
MOISTURE...THE BULK OF IT STILL HEADING SOUTH INTO CALIFORNIA. THIS
WILL TEMPER SNOW/QPF TOTALS AS SEVERAL WAVES MOVE THROUGH.
NEVERTHELESS...MODELS REMAIN CONSISTENT ON THE TIMING AND ALSO QPF
AMOUNTS OF THE FIRST WAVE. THE BULK OF PRECIPITATION IS EXPECTED
DURING THE 6Z-12 TIME FRAME IN THE SOUTH VALLEY...WITH PEAK
PRECIPITATION IN THE NORTH VALLEY DURING THE 11Z-18Z TIME FRAME.
THEREFORE...WITH BUFR OUTPUT GIVING TEMPS JUST ABOVE THE FREEZING
MARK AND A GOOD BATCH OF PRECIP MOVING IN...IT IS CERTAINLY NOT OUT
OF THE QUESTION THAT WET SNOW WILL BE FALLING BUT CONFIDENCE IS LOW.

QPF NUMBERS ARE STILL BELOW ADVISORY LEVEL FOR THE CASCADES. OF
CONCERN FOR ANY ADDITIONAL HEADLINES IS IN THE UPPER HOOD RIVER
VALLEY AND THE EASTERN COLUMBIA RIVER GORGE. LATEST GUIDANCE IS STILL
ALL SNOW...AND QPF NUMBERS FOR THE UPPER HOOD RIVER VALLEY GIVE 3 TO
6 INCHES SO FAR IN THE FIRST WAVE. AN ADVISORY IS LIKELY FOR THIS
AREA...WITH CRITERIA AT LOW LEVELS MUCH LOWER (1 INCH ADVISORY). SNOW
RATES OF 1" PER HOUR ARE ALSO POSSIBLE FOR A TIME EARLY SATURDAY
WHICH WILL MAKE TRAVEL ON I-84 AND HIGHWAY 14 DIFFICULT FOR A TIME.
THE COAST RANGE REMAINS AT BORDERLINE ADVISORY LEVEL... WITH CURRENT
SNOW TOTALS AROUND 2 TO 4 INCHES.

THERE IS THE CHANCE FOR INLAND THUNDERSTORMS AFTER THE
FIRST WAVE MOVES THROUGH ON SATURDAY AFTERNOON. SEE THE STORM
PREDICTION CENTER'S DAY 2 CONVECTIVE OUTLOOK (WWW.SPC.NOAA.GOV) FOR
MORE DETAIL. A SHOWERY PATTERN CONTINUES SAT NIGHT AND SUN AS
ADDITIONAL SHORTWAVES EJECT OUT OF THE OFFSHORE LOW. DURING THIS TIME
CONTINUED COOL OFFSHORE FLOW WILL PROBABLY KEEP PRECIPITATION IN THE
GORGE AND UPPER HOOD RIVER AREAS AS SNOW. KMD/LR/DE

.LONG TERM...MID RANGE MODELS KEEP A PROGRESSIVE AND WET WEATHER
PATTERN OVER THE FORECAST AREA THROUGH MID WEEK NEXT WEEK.
HOWEVER...HARDLY ANY AGREEMENT EXISTS BETWEEN MODELS ON TIMING OF
SPECIFIC SYSTEMS. THEREFORE HAVE NOT MADE MUCH CHANGE TO THE CURRENT
FORECAST...KEEPING THE AREA GENERALLY UNDER SOME CHANCE OF RAIN
THROUGH THE PERIOD. WILL BE ABLE TO ADD MORE DETAIL TO THE FORECAST
ONCE CONFIDENCE IN MODEL OUTPUT IS INCREASED. BROWN
&&

.AVIATION...VFR CONDITIONS ACROSS THE REGION THROUGH TONIGHT EXCEPT
AREAS OF LIFR IN VALLEY FOG MAINLY CENTRAL AND S WILLAMETTE
VALLEY. EASTERLY WINDS THROUGH THE GORGE WILL KEEP FOG FROM
FORMING IN THE NORTHERN PORTIONS. EXPECT FOG TO BURN OFF BY
MIDDAY.

KPDX AND APPROACHES...VFR THROUGH TONIGHT. MODERATE EAST WINDS TODAY
INCREASE IN STRENGTH TONIGHT BECOMING RATHER STRONG LATE TONIGHT.

&&

.MARINE...SEAS 9 FT TODAY...THEN BUILDING ABOVE 10 FT SATURDAY.
SMALL CRAFT ADVISORY WINDS OVER THE WATERS TODAY...THEN GALE FORCE
WINDS EXPECTED TONIGHT INTO SATURDAY AS THE NEXT MAJOR FRONTAL
SYSTEM LIFTS NORTHEAST ACROSS THE WATERS.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...DENSE FOG ADVISORY UNTIL 10 AM PST THIS MORNING FOR CENTRAL
     WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY.

WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THIS AFTERNOON
    FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR.

     GALE WARNING FROM 4 PM THIS AFTERNOON TO NOON PST SATURDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM NOON
     TODAY TO 4 PM PST THIS AFTERNOON.

&&

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 17, 5:03 AM PST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
503 AM PST FRI DEC 17 2010

ORZ010-012-WAZ020-040-181615-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
503 AM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ011-013-WAZ019-181615-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
503 AM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACCUMULATING SNOWFALL IS EXPECTED VERY EARLY SATURDAY INTO
SUNDAY...WITH ACCUMULATIONS APPROACHING 6 INCHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ009-014-WAZ023-181615-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
503 AM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT ACCUMULATING SNOW IS POSSIBLE LATE TONIGHT. GUSTY EAST WINDS
WILL BE FOUND IN THE GORGE BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POTENTIAL FOR ACCUMULATING SNOW IN THE COLUMBIA
RIVER GORGE AND IN THE HOOD RIVER VALLEY SATURDAY AND SUNDAY.
ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE IN THE GORGE SATURDAY
MORNING...3 TO 6 IN THE UPPER HOOD RIVER VALLEY. TRAVEL WILL BECOME
DIFFICULT AT TIMES ON INTERSTATE 84 AND HIGHWAY 14 WITH SNOW AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-005>008-WAZ021-022-039-181615-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
503 AM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG IS POSSBILE DURING THE MORNING HOURS...ESPECIALLY IN THE
SOUTH VALLEY...LOCALIZED ELSEWHERE. SNOW IS POSSIBLE AT THE VALLEY
FLOOR VERY LATE TONIGHT...THOUGH ACCUMULATION IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW ACCUMULATION IS POSSIBLE EARLY SATURDAY MORNING. SEE
THE SPECIAL WEATHER STATEMENT SPSPQR FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-181615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
503 AM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW WILL BEGIN LATE TONIGHT. SEE THE SPSPQR FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACCUMULATING SNOW IS EXPECTED LATE FRIDAY NIGHT INTO
SUNDAY...WHERE 2 TO 3 INCHES WILL BE LIKELY...WITH LOCALLY HIGHER
AMOUNTS UP TO 5 INCHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Greater Vancouver Area

When
December 17, 2:30 PM PST to December 18, 12:10 AM PST
Where
Greater Vancouver Area forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

Strong winds were reported at the Larch Mountain RAWS site with a gust to 57 kts. A trained spotter in Vancouver reported three-inch branches snapping off trees. Strong winds gusting to 47 kts in Battle Ground caused broken tree branches and power outages. The Emergency Manager for Clark County reported 8500 people without power overnight due to large downed trees.

High Wind, South Coast

When
December 17, 9:10 PM PST to December 18, 12:25 AM PST
Where
South Coast forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Coast Guard

The Coast Guard Station at Cape Disappointment recorded sustained winds of 41 kts with gusts to 53 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273188, 272920.